Georgia, 2014

Hail and Damaging Winds in Georgia, June 20, 2014

June 20, 2014 · NWS FFC · 3 events in 3 counties and zones

The upper ridge remained in place on the 20th, but a very moist airmass was in place and a shortwave was approaching the Ohio Valley for the afternoon. Several showers and thunderstorms developed across the area, and a couple of them became severe with mainly damaging winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper ridge remained in place on the 20th, but a very moist airmass was in place and a shortwave was approaching the Ohio Valley for the afternoon. Several showers and thunderstorms developed across the area, and a couple of them became severe with mainly damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 20, 1:01 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT FRI JUN 20 2014

.PREV DISCUSSION... /ISSUED 1139 AM EDT FRI JUN 20 2014/

UPDATE...
HAVE MADE A FEW MINOR UPDATES TO THE FORECAST...GENERALLY TO
ACCOUNT FOR CURRENT WARMING TRENDS...AND TO TRY TO PIN DOWN
POP/WX TIMING TO HOURLY INTERVALS OVERNIGHT. EXPECT SHOWER
DEVELOPMENT WITHIN THE NEXT HOUR WITH COVERAGE AND INTENSITY
/THUNDERSTORMS/ OVER THE NEXT FEW HOURS. HI-RES MODELS CONTINUE TO
SHOW MAJORITY OF THE ACTIVITY SHOULD OCCUR BEFORE 8 PM...AND
REALLY DIMINISH THEREAFTER...EXCEPT POTENTIALLY IN FAR NORTH
GEORGIA. WILL CONTINUE TO MONITOR THE LATEST MODELS AS THEY COME
IN THIS MORNING AND MAKE ADJUSTMENTS AS NECESSARY.

31

PREV DISCUSSION... /ISSUED 735 AM EDT FRI JUN 20 2014/

SHORT TERM /TODAY THROUGH SATURDAY/...
UPPER RIDGE CONTINUES ITS HOLD ON THE FORECAST AREA TODAY. WITH NO
SIGNIFICANT DYNAMICS...IT IS HARD TO FAVOR ANY ONE AREA OF NORTH AND
CENTRAL GEORGIA FOR CONVECTION...ESPECIALLY WITH OLD OUTFLOW
BOUNDARIES AROUND. BUT HAVE STAYED WITH PERSISTENCE AND KEPT CHANCE
POPS FOR NORTH AND WEST...SLIGHT CHANCE ELSEWHERE. SATURDAY MAY
BRING BETTER CHANCES FOR THUNDERSTORMS. MODELS CONTINUE TO SHOW A
SHORT WAVE MOVING FROM THE OHIO VALLEY SOUTHEAST INTO THE MID
ATLANTIC AREA WITH A TRAILING FRONTAL BOUNDARY APPROACHING NORTH GA.
CONFIDENCE NOT HIGH ON HOW FAR INTO THE STATE THIS FRONT WILL
GET...BUT GFS/NAM INDICATE THIS BOUNDARY MAY SINK INTO CENTRAL ZONES
AS A SURFACE LOW MOVES OFF THE COAST OF THE CAROLINAS BY LATE
SATURDAY. HAVE BROAD BRUSHED THE ENTIRE FORECAST AREA ON SATURDAY
WITH CHANCE POPS. TEMPERATURES NEAR PERSISTENCE...ON THE WARM SIDE
OF GUIDANCE. MAY BE A BIT COOLER NORTH ON SATURDAY WITH MORE
THUNDERSTORM COVERAGE POSSIBLE.

41

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE UPPER LEVEL FLOW BECOMES WNW BY SATURDAY NIGHT AND CONTINUES
INTO MONDAY AND THEN BECOMES WSW INTO THURSDAY WITH THE UPPER
PATTERNS SLIGHTLY DIFFERENT BETWEEN THE GFS AND EUROPEAN THURSDAY
AND FRIDAY. THIS WILL GIVE POTENTIAL FOR SHORT WAVE ENERGY TO MOVE
ACROSS THE AREA. A STATIONARY FRONT OR SURFACE TROUGH IS FORECAST TO
BE ACROSS CENTRAL GA OR SO SUNDAY AND MONDAY BEFORE DISSIPATING.
AMPLE MOISTURE AND INSTABILITY IS FORECAST ACROSS THE AREA THROUGH
MUCH OF THE EXTENDED PERIOD WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED...MOST SO FROM MONDAY ON...AND MOST SO DURING
THE AFTERNOON AND EVENING.

TEMPERATURES VARYING ONLY SLIGHTLY WITHIN A FEW DEGREES OF NORMAL.

BDL

&&

.AVIATION...
18Z UPDATE...
SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA THIS
AFTERNOON. HAVE CONTINUED MENTION OF VCSH AT ALL TAF SITES...AND
WILL CONTINUE TO MONITOR TO SEE IF A TEMPO FOR -TSRA IS NECESSARY.
NW WINDS EXPECTED THROUGH THE PERIOD...DIMINISHING TO NEAR CALM
OVERNIGHT...AND INCREASING TO 8-10KT BY LATE MORNING SATURDAY.
COVERAGE CONFIDENCE FOR CONVECTION IS HIGHER FOR SATURDAY...AND
HAVE INCLUDED A PROB30 FOR 19-23Z FOR -TSRA.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  94  69 /  20  20  20  20
ATLANTA         93  73  90  71 /  30  20  30  20
BLAIRSVILLE     87  65  85  64 /  30  20  30  20
CARTERSVILLE    91  69  90  67 /  30  20  30  20
COLUMBUS        96  74  95  73 /  20  20  30  20
GAINESVILLE     91  71  90  70 /  30  20  30  20
MACON           95  70  95  70 /  20  20  30  20
ROME            92  69  89  67 /  40  20  40  20
PEACHTREE CITY  93  69  91  68 /  20  20  30  20
VIDALIA         96  73  96  73 /  30  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....20
AVIATION...31
Hazardous weather outlook, Jun 20, 10:00 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT FRI JUN 20 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT.

WEATHER HAZARDS EXPECTED..
STRONG GUSTY WINDS...FREQUENT LIGHTNING...BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY
MAINLY DURING THE AFTERNOON AND EVENING. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH THURSDAY. SOME STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Jun 20, 9:53 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     4 NNW BLAIRSVILLE       34.93N  83.99W
06/19/2014                   UNION              GA   EMERGENCY MNGR

            6 TREES REPORTED DOWN ACROSS THE COUNTY. TWO WERE AT
            THIS LOCATION...TWO OTHERS WERE THROUGHOUT BLAIRSVILLE
            AND ONE WAS NEAR SUCCHES.

&&

EVENT NUMBER FFC1400717

AGIBBS
Special weather statement, Jun 20, 12:21 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT FRI JUN 20 2014

GAZ011-019-201745-
121 PM EDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 145 PM EDT...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF COOSA...MOVING
SOUTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CHATTOOGA AND FLOYD COUNTIES...INCLUDING
AREAS AROUND COOSA. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3436 8540 3425 8524 3409 8540 3418 8545
      3426 8547
TIME...MOT...LOC 1720Z 316DEG 9KT 3423 8542
Special weather statement, Jun 20, 12:43 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT FRI JUN 20 2014

GAZ019-201815-
143 PM EDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN FLOYD COUNTY UNTIL 215 PM EDT...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH-SOUTHWEST OF
COOSA...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND COOSA
AND CAVE SPRING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.

&&

LAT...LON 3413 8511 3408 8534 3420 8540 3428 8534
TIME...MOT...LOC 1742Z 319DEG 12KT 3418 8536
Special weather statement, Jun 20, 1:01 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT FRI JUN 20 2014

GAZ019-201830-
201 PM EDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZE HAIL...50 MPH WINDS AND
FREQUENT LIGHTNING IN FLOYD COUNTY UNTIL 230 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ROME...MOVING
SOUTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND ROME
AND LINDALE. RESIDENTS IN THIS AREA ARE URGED TO STAY INDOORS.

&&

LAT...LON 3414 8505 3410 8522 3432 8528 3435 8518
TIME...MOT...LOC 1801Z 333DEG 10KT 3430 8522

The radar

The Atlanta radar (KFFC), 113 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 20, 1:16 PM EST
Where
Floyd County, 0.69 mi S of Rome
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.240, -85.180

The Floyd County Emergency Manager reported six trees down in the Rome area. One tree fell on a car with two occupants; one occupant was injured.

Hail, Spalding

When
June 20, 5:12 PM EST to 5:17 PM EST
Where
Spalding County, 2.97 mi ENE of Orchard Hill
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -84.170

The public reported quarter-sized hail east of Orchard Hill.

Thunderstorm Wind, Catoosa

When
June 20, 6:05 PM EST
Where
Catoosa County, 2.15 mi NNW of Post Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.960, -85.090

The Catoosa County 911 Center reported two trees down north of Shookville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523199, 523200, 523197.